Alert archive / New York / Small Craft Advisories in 2009

Small Craft Advisory 66, NWS Buffalo, NY

September 23, 2009

NWS Buffalo, NY issued this small craft advisory at Sep 23, 2009, 3:46 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 23, 2009, 3:46 PM EDT (19:46 UTC)
Expired
Sep 23, 2009, 9:00 PM EDT
In force
5 hr
Issued by
NWS Buffalo, NY

The text

As transmitted, in the capitals the NWS used until 2016.

823 
WHUS71 KBUF 231946
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
346 PM EDT WED SEP 23 2009

LEZ040-041-240100-
/O.NEW.KBUF.SC.Y.0066.090923T1946Z-090924T0100Z/
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
346 PM EDT WED SEP 23 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM EDT THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

TMA
1 follow-up statement
488 
WHUS71 KBUF 240105
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
905 PM EDT WED SEP 23 2009

LEZ040-041-240215-
/O.EXP.KBUF.SC.Y.0066.000000T0000Z-090924T0100Z/
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
905 PM EDT WED SEP 23 2009

...SMALL CRAFT ADVISORY HAS EXPIRED...

THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

WINDS AND WAVES ARE SUBSIDING AND WILL CONTINUE TO DIMINISH THE
REMAINDER OF THE EVENING...THEREFORE THE SMALL CRAFT ADVISORY HAS
BEEN ALLOWED TO EXPIRE.

$$

JJR

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 23, 3:19 PM EDT, 27 minutes earlier.

Area forecast discussion, Sep 23, 3:19 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
319 PM EDT WED SEP 23 2009

.SYNOPSIS...
A WEAK COLD FRONT DROPPING ACROSS OUR REGION WILL BRING SCATTERED
SHOWERS TONIGHT. HIGH PRESSURE WILL BUILD IN FROM CANADA THURSDAY
AND FRIDAY...BRINGING A PERIOD OF GENERALLY FAIR AND SEASONABLE
WEATHER. A WARM FRONT WILL LIFT TOWARDS THE REGION ON SATURDAY...
BRINGING A CHANCE OF SHOWERS FOR THE WEEKEND. TEMPERATURES WILL
TURN MUCH MORE FALL-LIKE EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
RADAR SHOWS TWO LINES OF SHOWERS. THE MORE EXTENSIVE LINE IS
ACTUALLY OUT AHEAD OF THE FRONT...WITH A FAIRLY LARGE AREA OF
SHOWERS LINING UP WITH A SPEED MAX UP TO 40 KTS AT 850 MB ACROSS FAR
NORTHERN NEW YORK STATE. THE LINE THINS OUT TO THE SOUTHWEST. THIS
BOUNDARY SHOULD CONTINUE TO PROGRESS TO THE EAST...WITH THE STEADIER
SHOWERS (AND POTENTIALLY AN EMBEDDED THUNDERSTORM) MOVING EAST. THIS
LINE HAS PRODUCED HEAVY DOWNPOURS...MAINLY IN FAR NORTHERN NEW YORK.

THE SECOND LINE IS ALONG THE COLD FRONT...WITH GENERALLY SCATTERED TO
WIDELY SCATTERED ACTIVITY. PRECIPITATION WITH THIS LINE IS NOT AS
HEAVY...WITH MINIMAL IMPACT. THE COMBINATION OF BOUNDARIES JUSTIFIES
LOW-END CHANCE POPS FOR TONIGHT...HOWEVER MOST ACTIVITY SHOULD BE
DONE BY OR SHORTLY AFTER MIDNIGHT.

OTHERWISE...EXPECT A PARTIAL CLEARING TONIGHT. COULD SEE SOME
LINGERING CLOUDS ASSOCIATED WITH LOW MOISTURE...BUT QUESTION IF THIS
WILL RESULT IN A CLOUD LAYER. WINDS SHOULD BE JUST ENOUGH TO PREVENT
FOG IN MOST LOCATIONS...EXCEPT IN SHELTERED LOCATIONS IN THE
SOUTHERN HALF OF THE CWA...WHERE PATCHY FOG IS POSSIBLE.

ON THURSDAY...EXPECT PARTY SUNNY SKIES ACROSS THE REGION...WITH COOL
BUT SEASONABLE TEMPERATURES FOR HIGHS. USE NAM/GFS MOS BLEND FOR
TEMPERATURES BOTH TONIGHT AND THURSDAY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
LATEST OPERATIONAL MODEL RUNS CONTINUING TO SUPPORT THE IDEA THAT
THE CUTOFF UPPER LOW WILL REMAIN OVER THE CENTRAL U.S...WHILE AN
UPPER TROUGH WORKS ACROSS SOUTHEAST CANADA. THIS WILL RESULT IN
THE AMPLIFICATION OF THE SURFACE AND UPPER RIDGING OVER THE GREAT
LAKES...BETWEEN THESE SYSTEMS INTO AT LEAST THE FIRST HALF OF
SATURDAY. FAIR WEATHER EXPECTED FOR MOST OF THIS PERIOD WITH CLEAR
OR MAINLY CLEAR SKIES BOTH THURSDAY NIGHT AND FRIDAY NIGHT WITH
MAINLY SUNNY WEATHER FOR FRIDAY. THE POTENTIAL FOR SHOWERS LOOKS
TO INCREASE LATER IN THE DAY SATURDAY...ESPECIALLY ACROSS THE
WEST AS THE PLAINS LOW BEGINS TO LIFTS OUT AND HELPS TO BREAK DOWN
THE UPPER RIDGE AND A WEAK SURFACE WARM FRONT LIFTS TOWARD THE
AREA. MOST LOWS THURSDAY NIGHT SHOULD BE IN THE 40S...BUT
TEMPERATURES SHOULD BE COLDER FRIDAY NIGHT AS THE HIGH CRESTS
OVERHEAD WITH MOST LOWS IN THE 30S TO LOWER 40S. INCREASING HIGH
CLOUDINESS MAY LIMIT FROST POTENTIAL ACROSS THE WEST...BUT FROST
POTENTIAL LOOKS GOOD EAST OF LAKE ONTARIO. HIGHS FRIDAY GENERALLY
IN THE MID 60S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THIS PERIOD IS LOOKING A LOT MORE FALL-LIKE ACCORDING TO BOTH THE
12Z GFS AND 00Z EUROPEAN SOLUTIONS. SUNDAY LOOKS TO BE THE LAST OF
THE MILDER DAYS...BEFORE A RAPIDLY DEEPENING UPPER LEVEL LOW DROPS
INTO THE GREAT LAKES EARLY NEXT WEEK AND PUSHES A SHARP COLD FRONT
ACROSS THE AREA MONDAY. A VERY PRONOUNCED COLD AIR ADVECTION REGIME
WILL TAKE OVER BEHIND THE PASSAGE OF A SHARP COLD FRONT FOR EARLY
NEXT WEEK. THIS WILL BRING THE POTENTIAL FOR LAKE EFFECT RAIN
SHOWERS TO THE LEE OF THE LAKES...AS 850 MB TEMPERATURES DROP TO
NEAR 0C OR EVEN A DEGREE OR TWO COLDER. TEMPERATURES BOTH TUESDAY
AND WEDNESDAY WILL LIKELY STRUGGLE TO GET OUT OF THE 50S. MODERATE
WINDS WILL MAKE THESE TEMPERATURES VERY FALL-LIKE FOR SURE.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
THUNDERSTORMS NOW LARGELY EAST OF TAF SITES...THOUGH AN ISOLATED
THUNDERSTORM CAN/T BE RULED OUT FOR THE REMAINDER OF THE AFTERNOON
AT ROC/ART.

OTHERWISE...FOG POTENTIAL IS THE MAIN ISSUE TONIGHT...WITH WINDS
BEHIND THE FRONT LIMITING DEVELOPMENT. FEEL JHW HAS THE BEST
CHANCE FOR FOG...THOUGH IT CAN/T BE COMPLETELY RULED OUT AT ANY
TAF SITE...FEEL CHANCES DIMINISH FURTHER NORTH WHERE WINDS WILL
LIKELY MIX THE BOUNDARY LAYER A BIT. NOTED THE NAM SHOWS MOISTURE
1000 - 2000 FT ALONG THE LAKES BETWEEN 06Z AND 12Z TONIGHT. NOT
CONVINCED IT WILL RESULT IN A CLOUD LAYER GIVEN THE GFS
DISAGREES...AND THE NAM OFTEN OVERDOES MOISTURE. BEST COURSE SEEMS
TO BE TO MONITOR...AND AMEND IF SATELLITE SHOWS A CLOUD LAYER
DEVELOPING UPSTREAM.

OUTLOOK...
THURSDAY AND FRIDAY...VFR. PATCHY VALLEY FOG POSSIBLE THURSDAY
NIGHT.
SATURDAY THROUGH SUNDAY...VFR/MVFR WITH CHANCE OF SHOWERS.

&&

.MARINE...
NO MARINE HEADLINES AT THIS TIME. HEADLINES ARE POSSIBLE THURSDAY
NIGHT AND FRIDAY AS A NORTHEAST FLOW OF COLDER AIR CREATES UNSTABLE
CONDITIONS AND HIGHER WAVE CONDITIONS...ESPECIALLY ALONG THE SOUTH
SHORE OF LAKE ONTARIO AND OVER LAKE ERIE FROM DUNKIRK SOUTHWEST.
MORE SIGNIFICANT WIND AND WAVE CONDITIONS ARE EXPECTED ON THE
LOWER LAKES EARLY NEXT WEEK AS A DEEP LOW MOVES INTO THE CENTRAL
LAKES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...TMA
NEAR TERM...APFFEL
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...APFFEL
MARINE...TMA
Hazardous weather outlook, Sep 23, 5:11 AM EDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
511 AM EDT WED SEP 23 2009

NYZ001>006-008-010>014-019>021-085-240915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
511 AM EDT WED SEP 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-NYZ007-SLZ022-024-240915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
JEFFERSON-SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
511 AM EDT WED SEP 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO...CENTRAL NEW YORK AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SAGE

Nearby

Small Craft Advisories in New York, 2009Every small craft advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.